Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 180, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2002, 4:21 PM CDT for Simpson County, Smith County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2002, 4:21 PM CDT (21:21 UTC)
- Expired
- May 17, 2002, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Simpson County, MS, Smith County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:45 PM CDT | Thunderstorm Wind | Raleigh, MS | A roof and house was damaged in the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 172121 SVRJAN MSC127-129-172200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 421 PM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN CENTRAL MISSISSIPPI EASTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI * UNTIL 500 PM CDT * AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF MAGEE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR MAGEE AT 425 PM CDT BE NEAR MIZE AT 440 PM CDT BE NEAR RALEIGH AT 455 PM CDT BE NEAR SYLVARENA AT 500 PM CDT WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3180 8987 3180 8955 3201 8932 3223 8940
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:05 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 17, 3:05 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT FRI MAY 17 2002 THE LINE OF THUNDERSTORMS EXTENDING FROM THE CENTRAL US INTO NE TEXAS HAS MOVED INTO THE NORTHERN PORTIONS OF THE CWA. MSAS LIS -7/-8 VALUES OVER MOST OF THE CWA WITH -9/-10 VALUES OVER SOUTH MS. THE FEW BREAKS IN THE CLOUDS HELPED TEMPS REACH THE LOWER 80S EARLY AND NEAR 90 SOUTH THIS AFTERNOON. RADAR SHOWS VERY LITTLE DEVELOPMENT BEHIND THE LINE...BUT THE SOUTHERN HALF SEEMS TO BE DRIFTING FAIRLY SLOWLY. HEAVY RAIN WAS DEVELOPING OVER LA PARISHES WITH STREET FLOODING BEING REPORTED. WILL MENTION LOCALLY HEAVY RAINFALL TONIGHT...RADAR ESTIMATES SHOWING 1 TO 2 INCH AMOUNTS. WITH ACTIVITY OVER DELTA BECOMING MORE SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAY MENTION ISOLATED SEVERE FOR CENTRAL AND SOUTHERN GROUPS TONIGHT. HEATING HAS BEEN THE DRIVING FORCE FOR THE STORMS OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON...EXPECT ACTIVITY TO DIMINISH SOME WITH THE LOSS OF HEATING AND HEAVY RAIN TO DEVELOP ONCE THE FRONT MOVES INTO THE AREA. THE SYSTEM OVER SE LA HAS REMAINED ALONG THE COAST...ALTHOUGH IT APPEARS TO BE MERGING WITH THE FRONT AND MOVING EAST...IT SHOULD REMAIN SOUTH OF THE CWA. WILL USE A BLEND OF GUIDANCE FOR TEMPS AND WIND. WILL GO WITH CAUTION ON AREA LAKES FOR SATURDAY. WITH COOL NORTH WINDS KEEPING TEMPS IN THE 70S AND SLOWLY INCREASING THROUGH THE EXTENDED. MODELS AGREE WEEKEND WILL BE COOL...BUT PLEASANT WITH EVERYTHING CLEAR BY SATURDAY AFTERNOON. AVN HAS THE UPPER LEVEL HIGH SINKING INTO THE AREA AND MOISTURE ROTATING BEHIND IT ON MONDAY. EXTENDED AVN SHOWS MOISTURE INCREASING ALSO...BUT HOLDING OFF THE RAIN THROUGH NEXT WEEK. WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE WEEK SHOULD BE NICE AND MILD. THANKS MOB FOR COORDINATION. JAN 59/71/45/76/47 7000 MEI 58/70/44/75/45 5000 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Local storm report, May 17, 3:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 1S FAYETTE MS WIND DAMAGE
05/17/02 JEFFERSON NUMEROUS TREES DOWN
REPORTED BY POLICE
DEPARTMENT.Local storm report, May 17, 3:42 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM RAYMOND MS WIND DAMAGE
05/17/02 HINDS NUMEROUS TREES DOWN
REPORTED BY SHERIFF
DEPARTMENT.
0330 PM 5SW UTICA MS 1.00 INCH HAIL
05/17/02 HINDS REPORTED BY EOC.Local storm report, May 17, 3:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0348 PM RICHLAND MS 60 MPH WIND GUST
05/17/02 RANKIN REPORTED BY POLICE
DEPARTMENT.Local storm report, May 17, 3:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM FOXWORTH MS WIND DAMAGE
05/17/02 MARION NUMEROUS TREES DOWN
REPORTED BY EOC.Local storm report, May 17, 4:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
409 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM PACHUTA MS 60 MPH WIND GUST
05/17/02 CLARKE REPORTED BY PUBLIC.Local storm report, May 17, 4:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM BOLTON MS WIND DAMAGE
05/17/02 HINDS NUMEROUS TREES DOWN
REPORTED BY EOC.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 31 min |
| May 17, 12:55 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 35 min |
| May 17, 3:04 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 41 min |
| May 17, 3:14 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| May 17, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 38 min |
| May 17, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 28 min |
| May 17, 3:41 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 34 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 43 min |
| May 17, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 39 min |
| May 17, 3:58 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 32 min |
| May 17, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 47 min |
| May 17, 4:04 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 46 min |
| May 17, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 52 min |
| May 17, 4:35 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 45 min |
| May 17, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 33 min |
| May 17, 5:13 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 32 min |
| May 17, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Lauderdale, Newton | 57 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 47 min |
| May 17, 5:47 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 13 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.